Heavy Snow, Garrett
- When
- December 7, 12:00 PM EST to 9:20 PM EST
- Where
- Garrett forecast zone
- Reported by
- Broadcast Media
A low pressure system that originally developed over the western Carolinas, intensified and moved northeastward towards the Delmarva peninsula on the 7th. While the precipitation gradient remained fairly tight, the system did move far enough west to impact the higher elevations of West Virginia, Garrett county Maryland, and the ridges in Western Pennsylvania.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A low pressure system that originally developed over the western Carolinas, intensified and moved northeastward towards the Delmarva peninsula on the 7th. While the precipitation gradient remained fairly tight, the system did move far enough west to impact the higher elevations of West Virginia, Garrett county Maryland, and the ridges in Western Pennsylvania. Eight to twelve inches of heavy wet snow fell over Preston, Tucker, and Garrett counties while Three to five inches of snow fell in the higher ridge tops in Westmoreland and Fayette counties. Little snow accumulated further west. The system quickly moved off to the east late Wednesday night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 7, 11:42 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EST WED DEC 7 2011
.SYNOPSIS...
STRENGTHENING LOW PRESSURE, MOVING NORTHEASTWARD THROUGH VIRGINIA,
WILL DRAW COLDER AIR INTO THE UPPER OHIO VALLEY AND CHANGE ANY
REMAINING RAIN TO WET SNOW BY TONIGHT. SOME MOUNTAIN LOCATIONS CAN
GET HEAVY SNOW AMOUNTS. HIGH PRESSURE WILL PROVIDE DRY, BRISK
CONDITIONS THURSDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
MADE ADJUSTMENTS TO DURATION OF PRECIPITATION AND TIMING OF CHANGE
FROM RAIN TO SNOW BASED ON BLEND OF RECENT SURFACE AND RADAR DATA
AND HRRR AND NAM MODEL OUTPUT. HAVE GOTTEN SOME REPORTS OF WET
SNOW STARTING OVER THE HIGHER MOUNTAINS. HAVE CONCERNS HOW LONG
THE PRECIPITATION WILL HANG ON TO AREAS WEST OF THE RIDGES THIS
EVENING. DYNAMICS STILL VERY FAVORABLE FOR A BURST OF HEAVY WET
SNOW ACROSS THE MOUNTAINS THIS EVENING.
SO FOR NOW HAVE LARGELY MAINTAINED THE FORECASTED SNOW AMOUNTS.
DID CUT OFF END OF THE SNOWFALL GENERALLY BY 2 AM FOR THE RIDGES.
HAVE WIND GUSTS TO 30 MPH PER NAM MODEL PROFILES.
DUE TO DROPPING TEMPERATURES TONIGHT, FOR ALL LOCATIONS, REGARDLESS
OF SNOW AMOUNTS, THERE IS THE HAZARD OF WET UNTREATED PAVEMENTS
TURNING ICY. LOWS TONIGHT IN THE LOWER TO MID 20S.
ENSUING HIGH PRESSURE SHOULD PROVIDE ALL LOCATIONS WITH DRY, BRISK
CONDITIONS THURSDAY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
COLD WEST WINDS ACROSS THE LAKE ERIE MAY CAUSE A FEW SNOW SHOWERS
ACROSS THE I-80 CORRIDOR THURSDAY OTHERWISE DRY AND COLD.
HIGH PRESSURE SHOULD PROVIDE DRY AND COLD CONDITIONS THURSDAY
NIGHT. NEXT COLD FRONT APPROACHES WITH A CHANCE FOR SNOW SHOWERS
LATER FRIDAY INTO FRIDAY NIGHT. TEMPERATURES WILL BE BELOW NORMAL
THROUGH THE PERIOD.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
COLD NORTHWEST FLOW WILL BE REINFORCED BEHIND COLD FRONT AND BRING
SOME SNOW SHOWERS NORTH AND RIDGES SATURDAY BEFORE HIGH PRESSURE
BUILDS IN ENDING PRECIP SATURDAY NIGHT.
COLD RIDGE OF HIGH PRESSURE WILL DOMINATE REMAINDER OF WEEKEND
WITH MODERATING TEMPERATURES EARLY NEXT WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
DIFFICULT AND LOW CONFIDENCE FORECAST THROUGH TONIGHT. WILL
CONTINUE WITH A FORECAST OF IFR TO LIFR CIGS THROUGH THIS MORNING.
THERE SHOULD BE A SLOW IMPROVEMENT TO MVFR FROM PIT NORTH THIS
AFTERNOON. RAIN WILL CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF
THE REGION THIS MORNING. RAIN WILL LIKELY CHANGE TO SNOW FROM
WEST TO EAST DURING THE LATE MORNING/AFTERNOON. FKL WILL BE FAR
ENOUGH TO THE NORTH TO MISS THE PRECIP. TIMING THE CHANGE OVER TO
SNOW WILL BE DIFFICULT AS THE COLDER AIR WILL TAKE ITS TIME MOVING
SOUTHWARD. EXPECT ALL PORTS TO CHANGE TO SNOW BY LATE AFT. THE
GREATEST EFFECT FROM THE SNOW WILL LIKELY BE FELT AT LBE AND MGW
AND THESE PORTS WILL REQUIRE LOWER RESTRICTIONS IN VIS TODAY.
OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
MVFR RESTRICTIONS MAY LINGER INTO WEDNESDAY NIGHT BEFORE HIGH
PRESSURE BUILDS IN FOR THURSDAY AND FRIDAY. NEXT CHANCE FOR
RESTRICTIONS WILL BE WITH THE SHORTWAVE PASSAGE SATURDAY. VFR WILL
RETURN SUNDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 4 AM EST THURSDAY FOR MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR PAZ023-031-
073-075.
WINTER STORM WARNING UNTIL 4 AM EST THURSDAY FOR PAZ074-076.
WV...WINTER WEATHER ADVISORY UNTIL 4 AM EST THURSDAY FOR WVZ021-022.
WINTER STORM WARNING UNTIL 4 AM EST THURSDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1129 AM EST WED DEC 7 2011 MDZ001-WVZ023-041-081630- GARRETT-PRESTON-TUCKER- 1129 AM EST WED DEC 7 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ074-076-081630- WESTMORELAND RIDGES-FAYETTE RIDGES- 1129 AM EST WED DEC 7 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ023-031-073-075-WVZ021-022-081630- INDIANA-GREENE-WESTMORELAND-FAYETTE-MARION-MONONGALIA- 1129 AM EST WED DEC 7 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ069-PAZ014>016-021-022-029-WVZ002>004-012-081630- MONROE-BUTLER-CLARION-JEFFERSON PA-ALLEGHENY-ARMSTRONG-WASHINGTON- BROOKE-OHIO-MARSHALL-WETZEL- 1129 AM EST WED DEC 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE INTO THE EVENING. SNOW WILL ACCUMULATE UP TO AN INCH BEFORE DIMINISHING OVERNIGHT. WET UNTREATED PAVEMENTS CAN TURN ICY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-PAZ007>009-013-020-WVZ001-081630- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MERCER-VENANGO-FOREST-LAWRENCE- BEAVER-HANCOCK- 1129 AM EST WED DEC 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WET UNTREATED PAVEMENTS CAN TURN ICY AFTER TEMPERATURES DROP BELOW FREEZING TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356076.